Hail, Volusia
- When
- July 20, 2:20 PM EST
- Where
- Volusia County, 0.92 mi NE of New Smyrna Beach
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.029, -80.919
Pulse thunderstorms form over much of east central Florida and the coastal waters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Pulse thunderstorms form over much of east central Florida and the coastal waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 20, 1:43 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 243 PM EDT FRI JUL 20 2007 .DISCUSSION... REST OF TODAY...DEEP LAYERED OFFSHORE FLOW AHEAD OF THE LONGWAVE TROUGH AND APPROACHING FRONTAL BOUNDARY (IN CENTRAL GA) WILL CONTINUE TO STEER SHOWER AND THUNDERSTORM ACTIVITY TOWARDS THE EAST COAST LATE THIS AFTERNOON. ALTHOUGH THE MODELS HAVE SHOWN SOME IMPROVEMENT...THEY CONTINUE TO INITIALIZE MID-LEVEL TEMPS A FEW DEGREES TOO WARM. LATEST AMDAR DATA OUT OF MCO INDICATES THAT 500 MB TEMPS ARE APPROX -8C AT 500 MB. SOME STORMS THIS AFTERNOON MAY AGAIN BECOME SEVERE WITH LARGE HAIL...STRONG WIND GUSTS AND EXCESSIVE LIGHTNING. TONIGHT...THE THREAT FOR ISOLATED STORMS WILL CONTINUE THROUGH MUCH OF THE NIGHT. POTENT VORT LOBE AND ASSOCIATED PVA SLIDING THROUGH THE BASE OF THE TROUGH WILL ENHANCE CONVECTION ALONG THE SURFACE FRONT ALONG THE GULF STREAM. TAIL END OF THE BOUNDARY WILL SETTLE ACROSS THE NORTH-CENTRAL PENINSULA IN THE FORM A TROUGH AND MAY KICK OFF A FEW STORMS ACROSS UNTAPPED AREAS...MAINLY NORTH OF THE CAPE. SAT AND SUN...ACTIVE PATTERN WILL CONTINUE THIS WEEKEND. 5H TROF WILL AMPLIFY OVER THE EASTERN U.S....WITH SLIGHTLY COOLER TEMPS ALOFT AND VORT LOBE HELPING TO ENHANCE STORM ACTIVITY. SURFACE FRONTAL BAND WILL DRIFT OVER NORTHERN HALF OF THE PENINSULA AND PROVIDE SOTRM FOCUS IN ADDITION TO SEA BREEZE BOUNDARIES. HAVE KEPT SIMILAR POPS TO ONGOING FORECAST WITH HIGH END SCT/LOW END LIKELY POPS. KEPT OVERNIGHT POPS GOING NORTH HALF SAT NIGHT SINCE PASSAGE OF SHORTWAVE DEPICTED BY GFS MAY KEEP STORMS GOING LATER THAN USUAL BUT WILL NEED TO WATCH THIS AS IT UNFOLDS. SLIGHTLY HIGHER POP COVERAGE MAY SHIFT THROUGH C/S PORTIONS OF EC FL BY SUNDAY IF SOUTHWARD PUSH FROM LOW ALOFT KICKS SURFACE BOUNDARY FARTHER SOUTH...BUT NOT INDICATING TOO MUCH DIFFERENCE N-S SINCE CONFIDENCE OF LOCATION OF U/L LOW AND SURFACE BOUNDARY NOT TOO HIGH. MON-FRI...INFLUENCE OF LOW ALOFT WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK AS THE FEATURE CUTS OFF AND MEANDERS OVER THE EASTERN HALF OF THE COUNTRY. LOW LEVEL RIDGE AXIS TRYING TO BUILD BACK ACROSS THE CENTRAL PENINSULA BY THE MIDDLE OF THE WEEK...ALLOWING POPS TO TREND BACK TOWARD CLIMO. && .AVIATION...BIGGEST CONCERN THIS AFTERNOON WILL BE THE SCATTERED CONVECTION DEVELOPING ACROSS THE AREA. AMBIENT OFFSHORE FLOW SUGGESTS STRONG CROSSWINDS MAY OCCUR IN ISOLATED DOWNBURSTS OR OUTFLOW BOUNDARIES AT MCO THROUGH ABOUT 22Z. && .MARINE...LIGHT ONSHORE FLOW WILL RETURN TO SYNOPTIC SOUTHWESTERLY OVERNIGHT. OTHERWISE...THERE IS A STRONG POSSIBILITY THAT NOCTURNAL CONVECTION WILL DEVELOP AT LEAST ACROSS THE NORTHEASTERN MARINE ZONE AFTER MIDNIGHT...WHICH MAY PRODUCE ISOLATED GALE FORCE GUSTS AND LOCALLY ROUGH SEAS. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 91 75 88 / 30 60 40 60 MCO 75 91 74 92 / 20 60 30 60 MLB 73 91 72 89 / 20 50 40 60 VRB 75 91 73 91 / 20 50 40 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...HIRSCH LONG TERM....GLITTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 643 AM EDT FRI JUL 20 2007 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 202245- COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM- COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE- WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 643 AM EDT FRI JUL 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON... ...THUNDERSTORM IMPACT... A FRONTAL TROUGH WILL DROP SOUTH TOWARDS THE GEORGIA-FLORIDA BORDER BY LATE TODAY. AHEAD OF THIS TROUGH...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL FLORIDA TODAY. WITH SUFFICIENT MOISTURE IN PLACE...ISOLATED LIGHTNING STORMS WILL INITIALLY DEVELOP OVER THE CENTRAL FLORIDA INTERIOR EARLY THIS AFTERNOON AND ALSO NEAR THE COAST SOUTH OF CAPE CANAVERAL AS THE SEA BREEZE FORMS. STORM COVERAGE AND INTENSITY WILL INCREASE DURING THE MID TO LATE AFTERNOON AS STORMS FROM THE INTERIOR INTERACT WITH THE SEA BREEZE BOUNDARY OVER THE COASTAL COUNTIES. STORMS TODAY WILL MOVE EAST OR SOUTHEAST AT 10 TO 15 MPH. THE POTENTIAL WILL EXIST FOR A FEW STORMS TO BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HAIL THE SIZE OF A PENNY OR LARGER. FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY SOME OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION IF A STORM APPROACHES OR DEVELOPS OVERHEAD. ANOTHER ROUND OF SCATTERED STORMS WILL BE POSSIBLE OVERNIGHT AS THE FRONTAL TROUGH DROPS INTO THE NORTHERN PENINSULA. THESE STORMS WILL BE MOST LIKELY NORTH OF ORLANDO AND CAPE CANAVERAL. ...FLOOD IMPACT... RAINFALL TOTALS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH A FEW STORMS DURING THE MID TO LATE AFTERNOON. THE HEAVIEST RAINFALL IS EXPECTED TO CONCENTRATE NEAR THE EAST COAST...AS STORMS APPROACHING FROM THE INTERIOR SLOW DOWN AND INTERACT WITH THE EAST COAST SEA BREEZE BOUNDARY. PONDING OF WATER ON ROADWAYS AND TEMPORARY FLOODING OF POOR DRAINAGE AREAS WILL BE POSSIBLE. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED STORMS WILL DEVELOP NEAR THE INTRACOASTAL WATERWAYS SOUTH OF PORT CANAVERAL DURING THE EARLY TO MID AFTERNOON. FARTHER NORTH...ISOLATED STORMS WILL MOVE EAST AND OFFSHORE THE COAST DURING THE AFTERNOON. A GREATER COVERAGE OF STORMS IS EXPECTED NEAR THE COAST BY LATE AFTERNOON...WITH ACTIVITY NORTH OF THE CAPE MOST LIKELY TO MOVE ACROSS THE COAST AND INTO THE COASTAL WATERS. WIND GUSTS OVER 35 KNOTS...HAIL...FREQUENT TO EXCESSIVE CLOUD TO WATER LIGHTNING AND VERY HEAVY RAINFALL WILL ACCOMPANY A FEW OF THE STORMS. PLAN AHEAD FOR THESE STORMS AND KEEP A WATCH ON THE WEST AND NORTHWEST HORIZON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS LIGHTNING STORMS ARE EXPECTED OVER THE WEEKEND...WITH A THREAT FOR LOCALIZED SEVERE WEATHER. THE COVERAGE OF STORMS IS FORECAST TO LESSEN EARLY NEXT WEEK...WITH A RETURN TO MORE TYPICAL SCATTERED AFTERNOON ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. SPRATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1238 PM EDT FRI JUL 20 2007 FLZ144-201730- SOUTHERN LAKE COUNTY- 1238 PM EDT FRI JUL 20 2007 ...STRONG THUNDERSTORMS AFFECTING CENTRAL LAKE COUNTY... AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 6 MILES WEST OF MASCOTTE...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE STATE ROAD 50 AND CLERMONT. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 126 PM EDT FRI JUL 20 2007 FLZ044-045-201815- NORTHERN LAKE COUNTY-ORANGE- 126 PM EDT FRI JUL 20 2007 ...STRONG THUNDERSTORMS AFFECTING CENTRAL LAKE COUNTY...NORTHWESTERN ORANGE COUNTY... AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER TAVARES...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MID FLORIDA LAKES AND MOUNT DORA. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 208 PM EDT FRI JUL 20 2007 FLZ059-064-201900- MARTIN-ST. LUCIE- 208 PM EDT FRI JUL 20 2007 ...STRONG THUNDERSTORMS AFFECTING EXTREME NORTHEASTERN MARTIN COUNTY...EAST CENTRAL ST. LUCIE COUNTY... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER JENSEN BEACH THAT IS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NETTLES ISLAND AND JENSEN BEACH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 248 PM EDT FRI JUL 20 2007 FLZ041-141-201930- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY- 248 PM EDT FRI JUL 20 2007 ...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY... AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER DE LEON SPRINGS...MOVING EAST AT 10 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.
The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees were blown down on the roof of a house.
A 12 inch diameter tree was blown down in Tomoka State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52148, 52151, 52152, 52153, 52154, 52155, 52160.